Metformin causing fizzy fingers :(

Discussion in 'Ask A Question' started by hannahbwalker, Oct 28, 2012.

  1. hannahbwalker

    hannahbwalker Member

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    11
    Hello Everone,

    I was diagnosed with type 1.5 diabetes 4 years ago, and was prescribed metformin for the first time just over a week ago.

    I have never suffered with any of the complications with diabetes, and am fit and healthy but since taking metformin I have had some very nasty side effects. Terrible headches, nausea, cold and flu type symptoms and tingling fingers.

    I have read that this is diabetic neuropathy, but it has only started since I started taking metformin. I was wondering whether anyone else has suffered these side effects with metformin?

    Would really appreciate any advice x
  2. BaliRob

    BaliRob Active Member

    Messages:
    415
    Likes Received:
    20
    Trophy Points:
    28
    Dear Hanna,

    Your symptoms are not those normally associated with Metformin. You have only been on the drug for a week - try to be patient for another week or so.

    However, obviously report matters to your doctor.

    Wishing you well,

    Rob
  3. viviennem

    viviennem Well-Known Member

    Messages:
    3,149
    Likes Received:
    19
    Trophy Points:
    48
    How are you taking your Metformin? The usual way is to start with 1 x 500mg per day, and work gradually up, week by week, until you are on the appropriate dose - in my case, 1 x 500mg taken daily. It took me 3 weeks to get to that level, and I had side-effects but they soon settled. If you go straight on to a fairly high dose you will get side-effects, no question.

    Nausea and diarrhoea, intestinal upsets and I think headaches are all fairly common with Metformin, at least at first. Most people find that their systems acclimatise after a while and things are okay. If you really can't stand it, ask for the slow-release (SR) version, which is kinder.

    Read the paper enclosed with the tablets to see what side-effects are listed. I don't think I've come across fizzy fingers before! In any case, go see your doctor and discuss it with him. But read around a bit first, on here and on the web, so you are well-prepared.

    Regarding diabetic neuropathy - you are unlikely to have symptoms of this unless your blood sugar levels have been running high. What was your last HbA1c?

    Try not to worry! and let us know how you get on. :D

    Viv 8)

    I'm a Type 2; there are other Type 1.5s on here who will probably be able to help you better than I can.
  4. hannahbwalker

    hannahbwalker Member

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    11
    Thank you very much for your replies, I think that I just needed some reassurance :)

    My hba1c's are usually about 7.5, but it is higher at the moment as I'm breastfeeding and struggling to stick to the diet. I went to see a different consultant after I had my baby who put me on metformin as it is now deemed safe during pregnancy and breastfeeding.

    I am taking 2 x 500mg, one after breakfast and then one after dinner, I haven't really noticed any difference in blood sugars yet, did you notice immediate results?

    The side effects have been nasty, but I will keep going for another week or so then go back to the docs, he just said that he would see me in 6 months, so don't think he is planning on raising the metformin dose just yet.

    I will also go back to him if my fingers keep fizzing!

    Thanks again for getting in touch and I wish you both good blood sugars :)

    Hannah x
  5. BaliRob

    BaliRob Active Member

    Messages:
    415
    Likes Received:
    20
    Trophy Points:
    28
    Dear Hannah,

    You will never see large decreases in blood sugar - rather it acts as a stabilising agent. However, having said that, some strange readings are SOMETIMES experienced if one comes off after using it for a long time. In my case I did get much higher readings without Metformin but this does NOT mean that it reduces by more than 1/2 mmol/L in normal use. it is just an anomaly. However, all this is acedemic for me now as my HbA1C is ever creeping upwards (not long before it reaches 7%) so another drug will have to be used in conjunction with it. But, as I have CKD, I may have to come off it altogether.

    Rob
  6. Ann Joy

    Ann Joy Member

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    11
    I have been diabetic for over 10 years now. I was told by a friend who is a doctor that metformin is the drug that controls the sugars within the body cells, whereas something like gliclazide stimulated the pancreas to produce insulin. I occasionally get "fizzy" fingers too, and fizzy toes. Neuropathy evolves slowly but is caused by sugars levels being too high. Many people go for years before their diabetes is diagnosed and may, unconsciously, have already developed a certain degree of neuropathy before realising it. I am not certain that metformin is the cause. Perhaps you should speak to your Doctor for reassurance and find out more about what metformin actually does for you. :think:
  7. Grant123

    Grant123 Member

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    11
    I recently do have this fizzy feeling feeling on my left pink finger up to my wrist. Don't know if Metformin does this.
    I have been told it's the Diabetic which does this.

    Btw, what is the name of the slow working medicine?
    I have been using Metformin for 4 years and still having problems with my stomach.
    Especially eating out which is more creamy than my home cooking, especially consume a meal with a glass wine.

Share This Page